There is a possibility that anyone at any time could be faced with the problem of having too much melatonin in their body. Melatonin is a natural hormone that our bodies produce to help us sleep at night. Although melatonin is widely used to treat insomnia, it has other uses as well, such as treating jet lag. Although there have been no recorded cases of a melatonin overdose leading to accidental death, there can be quite a few unpleasant side effects such as headaches, excessive drowsiness, and much more.
Although not officially a sleep aid, melatonin may not be a bad choice for you to take if you are having trouble sleeping or you find yourself feeling very sleepy in the daytime. It does this by helping to regulate the amount of serotonin and other hormones that are secreted. This in turn can help people who suffer from the opposite effect of insomnia by allowing them to get a full eight hours of sleep per night. The amount of melatonin that is in your body at any given time will determine the amount of this hormone that is being produced. With less melatonin, you are more likely to have an upset stomach, increased drowsiness during the day, and other side effects.
One of the most common side effects of taking excess melatonin is severe headaches. Although not always caused by taking too much, there can be a correlation between taking too much and severe headaches. Headaches can be caused by many factors, including things such as jet lag, certain medications, change of environment, sleeping in uncomfortable common types of mattresses, and even menopausal women’s hormone fluctuations. Since this hormone has a great deal to do with the regulation of headaches, it can make sense that if you have a large amount of it in your system, you are going to experience some degree of headache after taking it.
Loss of Taste and/or Smell
Another one of the more annoying side effects of taking melatonin overdose is loss of taste and/or smell. This commonly occurs in people who are using melatonin for depression. It is not the overdose itself that causes the problem; rather, it is the lack of nutrition that is the problem. When your body does not receive the necessary amounts of nutrients, it will try to get them from other areas. For example, your liver will start to manufacture insulin to help get the glucose levels up in your blood. However, the presence of too much insulin can cause the glucose to drop below the acceptable level and can cause unpleasant side effects, including loss of taste and smell.
There are other ways to avoid having a melatonin overdose. You can make sure to take a melatonin supplement, which is usually in the form of a pill or a liquid. Melatonin is a natural sleep aid and should not be confused with prescription sleeping pills. If you are making use of melatonin supplements and find that you still have unwanted side effects, stop taking the supplements immediately. You should consult with your doctor to see if there might be an underlying medical reason for the side effects. Melatonin is safe when taken under the proper dosage.
If you do have a melatonin overdose, you may find that you experience several symptoms. Some common symptoms include:
- Blurred vision,
- Nausea, and
These side effects are caused by the body not receiving the amount of melatonin, it needs to function normally. The body may also feel very cold, very hot, or very sick. Usually, people find that their mood swings are worse than usual and that they experience frequent headaches.
If you are wondering how to avoid having a melatonin overdose, you can use the same method to make sure that you get enough of the supplement each day. Simply take a melatonin supplement about two hours before you go to bed. Most people find that this dosage is just fine. In some rare cases, especially those that are taking higher doses of the supplement, people may find that their body does not function normally without getting even higher dosages of the supplement to counter the deficiency.
Although Melatonin is a Natural Hormone, taking too much of it can have serious side effects. Because of this, it is imperative that you only take Melatonin in the dosage advised on the packaging. If you are taking any other sleep aids, you should see a doctor before you take any Melatonin or take all of the recommended dosages on your own. Accidents can happen, but be sure to keep Melatonin in good condition if you do take it in conjunction with medication.
Consult a Doctor
To determine the safest dosage for Melatonin, it would be best to consult one’s doctor, especially if taking the supplement for the first time. While taking the supplement under medical supervision, it would be easy to determine the safe dosage. However, in cases where one takes the supplement in its unadulterated form, it may be more difficult to figure out the right dosage. Many people may experience side effects such as nausea, dizziness, depression, nightmares, and even an increased heart rate upon intake of too much Melatonin. To minimize these side effects, it would be best to consult one’s doctor to determine the correct dosage.
Some of the things that may contribute to a Melatonin overdose include taking the supplement on weekends, taking it on a holiday, and using it on holidays when the body’s natural production of melatonin is less than normal. Using Melatonin by itself is also not considered to be an overdose. Also, pregnant women and people undergoing hormonal therapy should not take melatonin. Most experts would agree that Melatonin overdose may be caused by several factors including improper dosing guidelines, combining the supplement with other drugs, or failing to follow the proper dosing guidelines. With this in mind, it is important that individuals strictly adhere to the recommended dosing guidelines provided by their healthcare provider or the Melatonin manufacturer. It should be noted that some health professionals would disagree in terms of establishing the safe dosage of Melatonin and may deem its use as over-the-counter medication.
Aside from the unpleasant side effects of Melatonin overdose, another common side effect of taking excessive amounts of the supplement would be migraines. Migraines are usually mild to moderate in intensity but could still pose serious health risks if left untreated. This is especially true for those who take melatonin for chronic disorders like insomnia because they can cause sleeplessness which can disrupt one’s daily life. Those who experience frequent migraines may need to see a doctor to avoid permanent damage. In severe cases, the patient may have to undergo neurosurgery, hormone therapy, or even surgery to restore hormone levels. For more drugs related shopping you can check out Canada Drugs.
Taking too much melatonin can also lead to hypoglycemia, which is why it is important to be careful with how much Melatonin is taken. Overuse of the supplement can also have several other side effects, such as confusion, irritability, depression, decreased libido, fatigue, anxiety, nausea, or diarrhea. These side effects of melatonin overdose can be experienced in conjunction with any of the other unpleasant symptoms of the supplement such as migraines, which makes it even more important for anyone who wants to try the Melatonin supplement to consult their doctor first. The health risks of Melatonin overdose are certainly not pleasant, which is why consulting a doctor right away should be the first step in any Melatonin overdose situation. Consulting your doctor about the side effects of taking melatonin and how to prevent or stop them will keep you safe from an unwanted situation.